Join 3,552 readers in helping fund MetaFilter (Hide)


Will Bactrim knock me up?
January 13, 2006 10:25 AM   Subscribe

What is the real-world probability of my getting pregnant while taking antibiotics and oral contraceptives?

I take Seasonale as my primary form of birth control, so I only have a period every three months. I was recently put on Bactrim (sulfamethoxazole and trimethoprim) to treat an ear infection. My doctor warned me, when writing out the prescription, to use a backup barrier method of birth control "until my period would normally arrive" (ie, for another three weeks).

I've pubmedded this to death, and I can't find *any* studies indicating a link between antibiotics and a decrease in OC efficacy (with the exception of rifampin); I did find several finding no (statistical) drop in efficacy, and some attribute that decrease not to the antibiotics but to women forgetting to take the pill when they feel crappy.

I know, I know, the easy answer is, "Just use a condom for three weeks." But I really want to know! Is this a myth? If so, how did it get started--typical CYA? Does anyone have any experience with (not) getting pregnant while mixing BC and antibiotics?

Other possibly influential factors:
  • I'm slender (5'9", 130 lbs), so in general not worried about the dosage of contraceptives being too low for my body weight.
  • I just started a new pack of contraceptives the day before starting the antibiotics.
  • I am absolutely religious about taking the pill at the same time, *every* day. So what are the odds?
posted by fuzzbean to Health & Fitness (15 answers total) 1 user marked this as a favorite
 
Anecdotal: A friend of mine became pregnant under pretty much the circumstances you describe. Be careful.
posted by cushie at 11:18 AM on January 13, 2006


The Mayo Clinic seems to agree with you, though they still recommend a back-up contraception method:

Can antibiotics decrease the effectiveness of birth control pills?

The effects of antibiotics on birth control pills may be overstated — except in the case of one antibiotic, rifampin. Studies clearly show that rifampin decreases the effectiveness of birth control pills in preventing ovulation.

Hypothetically speaking, other antibiotics, particularly penicillin and tetracycline derivatives, could impair the effectiveness of birth control pills. However, no large studies have proved such an effect.

Researchers can't rule out the possibility that a small percentage of women may experience decreased effectiveness of birth control pills while taking an antibiotic. And if you're taking a newer, extremely low-dose oral contraceptive, you could be more susceptible to these potential effects from antibiotics. If you're concerned, consider using a barrier method of contraception for the duration of your antibiotic prescription.


As you probably also saw, it looks like the recommendation came from the assumption that antibiotics ramped up your liver, which could make you process the BC faster than normal.

Could you maybe think about compromising and using a condom or abstaining when you're ovulating?
posted by occhiblu at 11:18 AM on January 13, 2006


Anecdotal - Family member had the same happen.

Use back-up.
posted by Seamus at 11:34 AM on January 13, 2006


The odds are good you could get pregnant. Antibiotics can reduce your birth control protection to almost nil.
posted by agregoli at 11:35 AM on January 13, 2006


Chiming in to mention another anecdotal case.

Antibiotics can reduce your birth control protection to almost nil.

That doesn't seem to be true across the full spectrum of antibiotics, though, as the Mayo link above suggests. I'm on oral birth control and had to go on antibiotics a few months ago, and I asked my doctor about this same issue -- she said since she was putting me on a new antibiotic, I should be fine, but if I were going on an older one (say, erythromycin) she'd tell me to use backup.

Just out of curiosity, I asked the pharmacist the same thing when I got the scrip filled; she said some antibiotics are automatically flagged for a "use back up birth control method" warning, while others aren't.
posted by scody at 11:55 AM on January 13, 2006


Anecdotal: Friend who cited antibiotics as reason for unplanned pregnancy was covering up for the fact that she didn't know how to correctly use a condom.
posted by sian at 12:03 PM on January 13, 2006


Planned Parenthood has a pretty good answer to your question here. "Only one antibiotic is known to make the pill less effective. That is rifampin, a special medication used to treat tuberculosis."

The article also mentions other medications that can reduce effectiveness of the pill, as well as medications that are made less effective or exaggerated by the pill (many of which are pretty common).
posted by kimdog at 12:05 PM on January 13, 2006


Also anecdotal: I know of a couple whose first baby came into being as a result of antibiotics conflicting with the Pill.
posted by cass at 12:32 PM on January 13, 2006


My sister got pregnant last month because of antibiotics interfering with her birth control, creating a devastating situation for her. She has been the most responsible, considerate, capable person I have ever met, so this has really thrown her. So I'm glad you're being careful in the meantime until you find actual proof of interference.
posted by hermitosis at 12:41 PM on January 13, 2006


So I am confused by many of these anecdotal situations. It seems that the basis of fuzzbeans question is that doctors/ pharmacists are overly cautious in telling people to back up their birth control in any case where antibiotics are prescribed, even though the evidence seems to support only certain types of antibiotics creating a problems.

Did these friends and family members who got pregnant say that they weren't warned or didn't know about the possible complications? Or did they not heed the warning to use a back up method? Or is this simple a case of shifting the blame for maybe not being scrupulous with their birth control regime?
posted by kimdog at 2:07 PM on January 13, 2006


I'm a practicing epileptologist; my patients "alert" me when they are put on medicines that induce their liver enzymes, because that causes their blood levels of antiepileptic medication to drop, which causes them to have lots of seizures. (Most anticonvulsants induce the liver enough that they make low-estrogen OCP's ineffective, by the way.)

Rifampin is definitely the worst of the antibiotics, but I've seen this occur with other ones, too. Don't recall ever seeing this with Bactrim but that doesn't mean it couldn't happen. According to the textbooks, it's not supposed to.

So, yeah, it's probably CYA. CYA isn't always a bad thing, though. Among the wacky scenarios I can envision is one where you get an allergic reaction to Bactrim and the reaction, or a medication used to treat it, induces your liver and renders your contraception ineffective. Combine that with the 5-day lifespan of sperm in a woman's body and you have a recipe for pregnancy.
posted by ikkyu2 at 2:19 PM on January 13, 2006


I was just thinking about asking this question!

In reference to the anecdotal evidence, keep in mind women get pregnant on the pill all the time. Antibiotics or not.
posted by peppermint22 at 3:14 PM on January 13, 2006


TMP-SMZ, or Bactrim, does inhibit some P450 liver enzymes, but I don't find any interactions listed with estrogens. Rifampin "revs up" P450, causing estrogens to be metabolized faster. But I'm not a doctor, not your doctor, and this isn't medical advice.
posted by gramcracker at 5:12 PM on January 13, 2006


I'm a result of the combination, so I'd tend to say it's quite possible.
posted by Meagan at 8:05 PM on January 13, 2006


My cousin, a nurse practitioner (!) got pregnant while on antibiotics + pill. Just another bit of anecdotal evidence.
posted by jennyjenny at 3:31 PM on January 14, 2006


« Older SW-Developer was asked by 8-yr...   |  Does anyone have any specific ... Newer »
This thread is closed to new comments.